MAUDE Adverse Event Report: COVIDIEN (IRVINE) ONYX AVM; AGENT, INJECTABLE, EMBOLIC

COVIDIEN (IRVINE) ONYX AVM; AGENT, INJECTABLE, EMBOLIC
Model Number 105-7100-080
Medical Device Problem Code Component or Accessory Incompatibility (2897)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 12/28/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The onyx liquid embolic material was not returned for analysis, as it was consumed in the intervention.Since the device was not returned, we are unable to perform further root cause analysis.All devices are 100% tested and all products are 100% inspected for damages and irregularities during manufacture.Per the onyx instructions for use (ifu): ¿failure to continuously mix the onyx¿ les for the required time may result in inadequate suspension of the tantalum, resulting in inadequate fluoroscopic visualization during delivery (see instructions for use).Inject the onyx¿ les immediately after mixing.If the onyx¿ les injection is delayed, tantalum settling can occur within the syringe resulting in poor visualization of the onyx¿ les during injection.¿ ¿adequate fluoroscopic visualization must be maintained during the onyx¿ les delivery or non-target vessel embolization may result.If visualization is lost at any time during the embolization procedure, halt the onyx¿ les delivery until adequate visualization is re-established.¿ ¿failure to continuously mix the onyx¿ les for the required time may result in inadequate suspension of the tantalum, resulting in inadequate fluoroscopic visualization during delivery.¿ ¿immediately connect the onyx¿ les syringe to the hub, making sure there is no air in the hub during the connection.For optimal fluoroscopic visualization, quickly point the syringe vertically to create an interface between the dmso and the onyx¿ les.¿ the investigation determined that this was a known event, and therefore no new formal investigation was required.Common sequences of events and contributing factors that can lead to this known event are documented in the risk management file.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information that the onyx was not visible under fluoroscopy.A follow up computed tomography (ct) was done and onyx showed up well under the ct.Prior to the event, a prowler 14 was placed proximal to the arteriovenous malformation (avm) and onyx was injected but it was suspected the onyx was not visible and that the avm may have been occluded before any onyx was visible.The onyx was reported to have been shaken for more than 20 minutes on speed setting of 6/7.The onyx vials did not sit for more than 20 minutes and it was injected immediately after mixing.Post procedural angiography showed completed vessel occlusion and there was no patient injury reported as a result of the event.The patient¿s vasculature was minimal in tortuosity.The injection rate was followed as indicated in the instructions for use (ifu).The injection was continuous.The duration of the onyx injection was 5 minutes.Ancillary devices: prowler 14 microcatheter, envoy 5f guide catheter, siemens biplane fluoroscopic equipment.

Brand Name
ONYX AVM
Common Device Name
AGENT, INJECTABLE, EMBOLIC
Manufacturer (Section D)
COVIDIEN (IRVINE)
9775 todelo way
irvine CA 92618
MDR Report Key8273916
Report Number2029214-2019-00048
Device Sequence Number16664355
Product Code MFE
UDI-Device Identifier00847536006188
UDI-Public00847536006188
Combination Product (Y/N)N
Initial Reporter StateMS
Initial Reporter CountryUS
PMA/510(K) Number
P030004
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 01/24/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/12/2020
Device Model Number105-7100-080
Device Lot NumberA503817
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/31/2018
Initial Report FDA Received Date01/24/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age75 YR
Patient Weight84